CSN Login
Members Online: 2

You are here

Post-surgery and levothyroxin

NBenton
Posts: 2
Joined: Jan 2018

Before my total thyroidectomy my symptoms were insomnia, profuse sweats, intolerance to heat, fatigue and weight loss. 

I had two surgeries to remove my thyroid.

I am now taking levothyroxin to make up for the body not producing my own thyroid hormones. I am now two months post surgery and am experiencing the same symptoms that I had before my first surgery. 

Has this happened to anyone else? I have heard it takes time to adjust levothyroxin to just the right micro-milligrams. 

Still Surviving
Posts: 4
Joined: Jul 2018

it does take some time for the thyroid levels to adjust when taking replacement hormone drugs. I was diagnosed a long time ago with papillary thyroid cancer, 1963 at age 6. I’ve taken three medicines since then to regulate levels - Proloid, Synthroid and now levothyroxine (generic Synthroid), I get T4 and TSH levels checked every 6 months. I wait 10 - 12 weeks after having the dosage adjusted before retesting levels. It’s important that you are working with a doc or endocrinologist who knows what they are doing and don’t treat you like a research project by constantly changing your medications or dosage. its Important to avoid foods that interfere with absorption of your medication. At some point it makes sense to also try another brand. It takes a little time but eventually you will find the right level.

Maymers
Posts: 2
Joined: Jul 2018

I had a hemithyroidectomy done almost 3 months ago. The first month after surgery I felt great. After that, I started to get some alternating hypo/hyper symptoms. It sounds like you have the same thing.

While dosing does affect how you feel, remember that your body's thyroid hormone levels and binding capacity will change day-to-day. What I mean is how much thyroid hormone of it is floating around in your body, and how much of it is actually "sticking" to receptors - which is affected by a myriad of things, most notably inflammation. If you have any kind of inflammation going on in your body, it's going to render the hormones kinda useless. Meaning... you have have adequate hormone levels, but they aren't "sticking" to thyroid hormone receptors in the body and therefore not doing their jobs.

I experienced this ACUTELY when I tried to exercise for the first time about a month after surgery... that night, I was getting night sweats, hot flashes, insomnia, fatigue, and felt like crap the next day. It was intolerable, so I would take a long break and then try again. But it kept happening every time I tried to exercise (which was about 1-2x/wk) until I took anti-inflammatory supplements and electrolytes before and after exercise. As it turns out, your muscles produce inflammatory chemicals, and after acute trauma like surgery, any EXTRA inflammation does not exactly feel so warm and fuzzy. 

Exercise is just one example of an inflammatory process. Others can be brought on by chronic conditions like diabetes, heart disease, chronic emotional stress, food sensitivities, etc. etc.

Hope that helps and that you find the dose that works for you.

Subscribe to Comments for "Post-surgery and levothyroxin "